Article Text

PDF

Neonatal paroxetine withdrawal syndrome or actually serotonin syndrome?
  1. GEOFFREY K ISBISTER,
  2. ANDREW DAWSON,
  3. IAN M WHYTE
  1. Department of Clinical Toxicology and Pharmacology
  2. Newcastle Mater Hospital
  3. Newcastle, Australia
  4. gsbite{at}bigpond.com
  5. Hunter Drug Information Service
  6. Newcastle, Australia
  7. Discipline of Clinical Pharmacology
  8. University of Newcastle, Australia
    1. FELICITY H PRIOR,
    2. CHRISTINE CLANCY
    1. Department of Clinical Toxicology and Pharmacology
    2. Newcastle Mater Hospital
    3. Newcastle, Australia
    4. gsbite{at}bigpond.com
    5. Hunter Drug Information Service
    6. Newcastle, Australia
    7. Discipline of Clinical Pharmacology
    8. University of Newcastle, Australia
      1. ANTHONY J SMITH
      1. Department of Clinical Toxicology and Pharmacology
      2. Newcastle Mater Hospital
      3. Newcastle, Australia
      4. gsbite{at}bigpond.com
      5. Hunter Drug Information Service
      6. Newcastle, Australia
      7. Discipline of Clinical Pharmacology
      8. University of Newcastle, Australia
        1. JOSEPH A STISKAL
        1. Division of Neonatology, Morristown Memorial Hospital
        2. Morristown, NJ 07960, USA
        3. Division of Clinical Pharmacology and Therapeutics
        4. Hospital for Sick Children
        5. Toronto, Ontario, Canada M5G 1X8
          1. SHINYA ITO
          1. Division of Neonatology, Morristown Memorial Hospital
          2. Morristown, NJ 07960, USA
          3. Division of Clinical Pharmacology and Therapeutics
          4. Hospital for Sick Children
          5. Toronto, Ontario, Canada M5G 1X8

            Statistics from Altmetric.com

            Editor—We would like to comment on the article “Neonatal paroxetine withdrawal syndrome” in the March 2001 issue of the journal.1 The authors describe what they have called “neonatal paroxetine withdrawal syndrome”. However the syndrome reported in the 4 neonates appears to be more consistent with serotonin toxicity, rather than withdrawal of paroxetine.

            The literature to date contains one large series,2 two similar case reports with fluoxetine3 4 and two case reports with paroxetine.5 6

            In the fluoxetine cases the syndrome was not described as a withdrawal phenomenon. In the first, a neonate born to a mother on fluoxetine had jitteriness, irritability, tachypnoea, temperature instability, tremors, increased muscle tone, and a hyperactive Moro reflex.3 All except the last of these are clinical features seen in serotonin toxicity in adults using selective serotonin uptake inhibitors (SSRIs) therapeutically or in overdose.7 8 The neonate in this case had fluoxetine levels that were measurable initially and which fell as symptoms resolved.

            In the two case reports with paroxetine, the syndrome is referred to as a withdrawal phenomenon. However the time course and symptoms were similarly typical of serotonin excess.

            In the cases reported by Stiskal et al 1 the neonates developed the features soon after birth and they resolved over a period of days. In case 2 an increased serum paroxetine level was reported in the infant. The level was too low to detect by day 15, supporting a toxicity syndrome, rather than a withdrawal phenomenon. Similarly, in case 4 there was a raised serum paroxetine level at the time of the adverse effects. Serum paroxetine levels have been positively related to serotonin toxicity in adults.8

            The features of case 4 may also have been exacerbated by the use of opiates in the delivery room. Pethidine is a well recognised cause of serotonin toxicity in conjunction with a serotonergic agent.7

            By March 2001, there were 13 reports to the Australian Drug Reaction Advisory Committee classified as “withdrawal syndrome neonatal” in conjunction with maternal use of an SSRI. However, on perusal, many appear to describe serotonin toxicity. We have also been involved with the management of a neonate, born to a mother following a sertraline overdose, who exhibited features of serotonin toxicity. In this case there was a single maternal ingestion 1 hour before delivery and therefore no earlier foetal exposure to cause withdrawal.

            We are concerned about the increasing use of the term “neonatal withdrawal syndrome” in symptomatic neonates being born to mothers on SSRIs. This may prompt the use of SSRIs themselves to treat the condition with the potential to increase toxicity. The condition should be correctly referred to as “neonatal serotonin toxicity” or, less specifically, poor neonatal adaptation secondary to serotonergic agents.

            Authors' response

            Editor—Isbister and colleagues point out important issues in defining the syndrome we and others described.1-1 1-2 Their argument is that the described syndrome is due to a hyper serotonergic state, rather than a lack of serotonin effect, as the term “withdrawal” suggests. We agree that this issue must be clearly solved because of the significant implications in the clinical management of some of the patients, especially concerning the role of continued breast feeding. At the same time, we are unsure whether we have sufficient data to declare that this is a hyper serotonergic condition. When we started summarising our experience as a report, we debated what terminology should be used to describe our patients. The term “SSRI discontinuation syndrome” was considered as it simply describes the temporal relationship between the dose and the syndrome.

            However, we opted for “withdrawal” because of its common use in similar cases in the literature. For example, a report by Kent and Laidlaw1-3 describes a full term healthy boy born to a mother on sertraline who was breast fed for three weeks. A day after weaning he developed agitation, poor feeding, constant crying, insomnia, and an enhanced startle reaction.

            These effects intensified over 48 hours then subsided. The time course in this case strongly suggests a withdrawal reaction. Our 2 patients had therapeutic serum concentrations of the drug. However, we do not know the concentrations prior to the presentation, hence the interpretation of the data is not as simple as Isbister and the colleagues indicate.

            We think that the conditions we described resulted from a hypo-serotonergic state due to withdrawal. However, the possibility of functional excess of serotonin cannot be ruled out from the clinical assessment alone as there is considerable overlap between the two entities. The cause of the discontinuation syndrome in adults also remains incompletely understood.1-4

            View Abstract

            Request permissions

            If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

            References

            References

            1. 1-1.
            2. 1-2.
            3. 1-3.
            4. 1-4.